Simply put, everything makes me worry. When Lilly seems neurologically stronger, she often acts out-of-her-mind fussy from the daily steroids aimed at shutting down her most recent relapse of vaccine-induced meningoencephalomyelitis / meningoencephalitis. BUT, when Lilly stops pacing and crying all the time and curls up to sleep, it looks to me like a new relapse. What’s a girl to do?
After our attempts to wean Lilly off the steroids (while keeping her on a strong immune mediator drug) failed, our veterinary neurologist put Lilly back on daily steroids through the end of June … when we will see him again.
It seems to be working. Depending upon the day, Lilly is 75-85% of her normal self. As a reference point, the best Lilly has been since her ill-fated reaction to a 3-year rabies vaccine given January 23, 2012, is about 85% of “normal.”
My goal would be to have her at this level or BETTER, but without all the medications … the steroids in particular.
Both the steroid (dexamethasone) and the immune mediator (cyclosporine) have side-effects from long-term use, but they are the only things keeping Lilly’s brain from becoming increasingly inflammatory, so there you go.
Since we returned to daily dex, we’ve seen Lilly:
- Walking better
- Showing practically no head wobbling
- With better coordination overall
She does sometimes still fall, however, often because she has poor control of her left, front leg / foot.
We continue to walk 3 miles a day, when she feels up to it, and we’re playing more fetch and agility to see if her brain can rewire certain movements. It doesn’t seem to bother her when she falls or stumbles, but it sure makes me sad.
All in all, Lilly seems happy, and that’s perhaps the best thing or the most important thing.
The daily care-taking does take a toll on me. Clearly, my sense of Lilly is warped when even seeing her sleep makes me worry, but I’m glad she can rest — despite being amped up on meds — any time she can.
I may be a little paranoid, though. The last time we had Lilly’s dex refilled, the pharmacy did not have the dosage the veterinary neurologist ordered. They gave me smaller pills. So, instead of cutting pills into fourths (1/4), I cut these in half (1/2). I used up all the old pills, and last week moved her to the new pills … and that’s when the sleeping more started.
So, I worry and watch to see if there is a trend … since lethargy is the first sign of a relapse.
I know medically speaking that the dosage and drug should be the same, but it does make me wonder.
I so hear you! I watch Jasmine’s every move and I don’t think I will ever be able to stop worrying sick about her. More so since every time I relax and get happy that things are looking good, something else goes wrong.
I think we both need some valium.
(((hugs))) to both of you
I’m sorry that you’re still on such a worry train. I understand, and it’s perfectly normal, especially given the level of stress in your life. We’re thinking of you, hoping that Lilly keeps being happy and that you can eventually get her off those pills.
The most important thing is that Lilly is happy. I’ve learned that lesson a thousand times over with my K and her cancer. If she’s happy, I’ve learned to ignore the other stuff and smile along with her. But, it’s a different situation…
Keeping you and Lilly in my thoughts. It’s so tough watching a dog suffer.
Any time the dogs are under the weather – even just for a day or two – it’s a strain. The toll this must be taking on you is heartbreaking. Fortunately, Lilly is happy and hopefully continuing to improve. We’ll continue sending our love up the mountain.
It’s so hard not to worry. I used to worry about every little thing too when Abby had cancer. It’s so hard to watch them fall, but they do just take it in stride and get up and go again. They have such wonderful spirits! For us, every day is another chance to try to “be more dog.” And believe me, I need the daily practice!
All the best to Lilly. Fingers and paws crossed that she feels better than 85% soon!
I hope she will improve you can get her off the meds. It’s hard to wait and watch.
I’m with Ingrid. I cry just about every time I read one of your posts. I hope the Dr can help Lilly and eventually get her off the steroids.
Oh, it is so hard, particularly when they cannot tell us how they feel. One of my furkids is on heart meds and I worry each time she has runny poo that her kidneys are starting to fail. With those meds, it’s balancing the need for fluid draining medication and helping her breathe vs. the toll those same meds will eventually take on her kidneys. Good mojo to you and Lilly both.
My heart breaks a little bit for you every time I read one of your updates. This has to be so incredibly difficult. And yes, perhaps the fact that Lilly seems happy is the most important thing – but it’s got to be hard to focus on that alone.
Comments are closed.